Remember those orange-flavored baby aspirin tablets? They're not usually for kids anymore.
Children and teenagers should never take aspirin, or products containing aspirin or other salicylates, if they have chickenpox or flu symptoms or are recovering from these or other viral illnesses. Such aspirin use has been associated with Reye syndrome, a rare but serious condition that can cause death.
"The incidence of Reye syndrome has dropped dramatically," says Debbie Lumpkins, an FDA microbiologist in the Office of OTC Drugs, "but that doesn't mean it can't still happen."
FDA has proposed adding a more descriptive warning label on aspirin and other products containing salicylates. The label would describe symptoms of Reye syndrome in more detail than it does now.
To reduce fever safely in children, use acetaminophen or ibuprofen products.
DiSCLAIMER: The content of this site is offered as educational material for parents, not as medical advice. If you have a question about a specific condition or symptom your child has then you need to consult a medical professional.